Kansas, 2020

Hail and Damaging Winds in Kansas, June 20, 2020

June 20, 2020 · NWS DDC · 22 events in 6 counties and zones

A weak shortwave trough moved across the CWA under weak flow and interacted with a boundary draped across the I-70 corridor to initiate thunderstorms along HWY 283 to Dodge City. Sufficient CAPE and daytime heating sparked a number of storms that contained severe hail up to the size of golf balls in some locations.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A weak shortwave trough moved across the CWA under weak flow and interacted with a boundary draped across the I-70 corridor to initiate thunderstorms along HWY 283 to Dodge City. Sufficient CAPE and daytime heating sparked a number of storms that contained severe hail up to the size of golf balls in some locations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 20, 2:24 PM CST, 1 hour 46 minutes earlier.

Area forecast discussion, Jun 20, 2:24 PM CST, 1 hour 46 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
324 PM CDT Sat Jun 20 2020

...Updated short and long term sections...

.SHORT TERM...(This evening through Sunday)
Issued at 324 PM CDT Sat Jun 20 2020

A few storms may form this afternoon across portions of the CWA.
If this occurs, the strongest storms will be capable of producing
small hail and wind gusts around 50 mph. These storms are then
expected to dissipate this evening as they slide southeast into
Oklahoma. Dry conditions and decreasing cloudiness is then
expected for the remainder of the night. A better chance of storms
are expected tomorrow as an upper level shortwave moves through
the area. These storms are expected to form along a frontal
boundary across west central Kansas in the afternoon then slide
southeast into central Kansas by tomorrow evening. A few of these
storms are expected to become severe with large hail, damaging
winds, and an isolated tornado being the main concern. As for
temperatures, lows tonight are expected to dip into the low to mid
60s with highs tomorrow reaching into the low 90s.

.LONG TERM...(Sunday night through Saturday)
Issued at 324 PM CDT Sat Jun 20 2020

Thunderstorm chances are anticipated each afternoon/evening across
portions of western Kansas through the long term period. This is
due to weak shortwaves moving down through northwest flow aloft,
ample moisture in the atmosphere, and frontal boundaries being the
focal point of convection at the surface. Temperatures will
generally reach into the upper 80s to low 90s with lows dipping
into the upper 50s to upper 60s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1203 PM CDT Sat Jun 20 2020

VFR conditions will prevail today with light southerly winds. An
isolated thunderstorm will be possible across the DDC terminal
this evening, but have only placed VCTS at this time.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  63  92  62  90 /  30  40  40  10
GCK  61  91  61  90 /  20  30  30  10
EHA  62  95  62  95 /   0  10  10  10
LBL  62  95  62  93 /   0  20  20  10
HYS  63  92  63  88 /  30  60  40  20
P28  65  92  66  92 /  10  30  70  20

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Hovorka_42
LONG TERM...Hovorka_42
AVIATION...Hovorka_42
Hazardous weather outlook, Jun 20, 1:02 AM CST, 15 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
202 AM CDT Sat Jun 20 2020

KSZ030-031-043>046-061>066-074>081-084>090-210715-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
202 AM CDT Sat Jun 20 2020 /102 AM MDT Sat Jun 20 2020/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Days 2-7 Discussion
-------------------

Strong to severe thunderstorms will be possible across central and
eastern portions of southwest Kansas late Sunday afternoon into
Sunday evening. Large hail and damaging winds will be the main
hazards with isolated tornadoes a possibility.

An active pattern will continue through the week with thunderstorm
chances virtually each day.

Days 2-7 Hazards
----------------
* Sunday
  - Lightning: Elevated risk
  - Severe thunderstorm: Elevated risk
  - Excessive heat: Limited risk

* Monday
  - Lightning: Elevated risk
  - Excessive heat: Limited risk

* Tuesday
  - Lightning: Limited risk

* Wednesday
  - Lightning: Limited risk

* Thursday
  - Lightning: Limited risk
  - Non thunderstorm wind: Limited risk

* Friday
  - Lightning: Limited risk
  - Excessive heat: Limited risk
  - Non thunderstorm wind: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage
https://weather.gov/crh/ghwo?sid=ddc

In the hours before

Special weather statement, Jun 20, 4:03 PM CST, 7 minutes before
Special Weather Statement
National Weather Service Dodge City KS
503 PM CDT Sat Jun 20 2020

KSZ080-089-202300-
Kiowa KS-Comanche KS-
503 PM CDT Sat Jun 20 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL KIOWA AND NORTHERN
COMANCHE COUNTIES UNTIL 600 PM CDT...

At 502 PM CDT, Doppler radar was tracking a strong thunderstorm near
Coldwater, moving northeast at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Coldwater, Wilmore and Lake Coldwater.

LAT...LON 3725 9945 3737 9949 3754 9920 3737 9907
      3720 9907
TIME...MOT...LOC 2202Z 244DEG 12KT 3734 9940

FINCH

The radar

The Dodge City radar (KDDC), 66 km away, was scanning. The volume nearest the first event began at 22:10 UTC.

Open the radar archive at this moment

Event by event

19 hail, 2 thunderstorm wind, 1 heavy rain. Local standard time, as filed.

Hail, Kiowa

When
June 20, 4:10 PM CST
Where
Kiowa County, 13.59 mi SSE of Mullinville
Measured
1 in hail
Reported by
Public
Coordinates
37.400, -99.380

Hail, Ness

When
June 20, 6:00 PM CST
Where
Ness County, 4.45 mi SSE of Laird
Measured
1 in hail
Reported by
Public
Coordinates
38.390, -100.020

Hail, Trego

When
June 20, 6:10 PM CST
Where
Trego County, 0.88 mi NE of Trego Center
Measured
1 in hail
Reported by
Public
Coordinates
38.890, -99.890

Hail, Ness

When
June 20, 6:26 PM CST
Where
Ness County, 7.6 mi S of Ness City
Measured
1 in hail
Reported by
Public
Coordinates
38.340, -99.900

Thunderstorm Wind, Ness

When
June 20, 6:26 PM CST
Where
Ness County, 6.91 mi S of Ness City
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.350, -99.900

Several limbs were broken by the high wind estimated to be 60 MPH.

Hail, Ness

When
June 20, 6:30 PM CST
Where
Ness County, 7.42 mi SSE of Ness City
Measured
1 in hail
Reported by
Public
Coordinates
38.350, -99.850

Hail, Ness

When
June 20, 6:32 PM CST
Where
Ness County, 7.42 mi SSE of Ness City
Measured
1 in hail
Reported by
Public
Coordinates
38.350, -99.850

Hail, Ellis

When
June 20, 6:45 PM CST
Where
Ellis County, 13.14 mi N of Ellis
Measured
1.75 in hail
Reported by
Public
Coordinates
39.120, -99.540

Hail, Ness

When
June 20, 7:35 PM CST
Where
Ness County, 9.69 mi S of Laird
Measured
1.75 in hail
Reported by
Public
Coordinates
38.310, -100.060

Hail, Hodgeman

When
June 20, 7:38 PM CST
Where
Hodgeman County, 5.76 mi NNW of Hanston
Measured
2 in hail
Reported by
Public
Coordinates
38.200, -99.750

Hail, Hodgeman

When
June 20, 7:46 PM CST
Where
Hodgeman County, 0.88 mi NE of Hanston
Measured
1.25 in hail
Reported by
Public
Coordinates
38.130, -99.710

Hail, Hodgeman

When
June 20, 8:08 PM CST
Where
Hodgeman County, 11.05 mi N of Jetmore
Measured
1 in hail
Reported by
Public
Coordinates
38.240, -99.900

Hail, Ness

When
June 20, 8:10 PM CST
Where
Ness County, 4.45 mi SSE of Laird
Measured
1.25 in hail
Reported by
Public
Coordinates
38.390, -100.020

Heavy Rain, Ness

When
June 20, 8:10 PM CST
Where
Ness County, 0.54 mi W of Ness City
Reported by
Public
Coordinates
38.450, -99.910

Hail, Hodgeman

When
June 20, 8:14 PM CST
Where
Hodgeman County, 8.29 mi N of Jetmore
Measured
1 in hail
Reported by
Public
Coordinates
38.200, -99.900

Hail, Hodgeman

When
June 20, 8:21 PM CST
Where
Hodgeman County, 6.91 mi N of Jetmore
Measured
1 in hail
Reported by
Public
Coordinates
38.180, -99.900

Hail, Hodgeman

When
June 20, 8:27 PM CST
Where
Hodgeman County, 4.84 mi N of Jetmore
Measured
1.5 in hail
Reported by
Public
Coordinates
38.150, -99.900

Hail, Hodgeman

When
June 20, 8:30 PM CST
Where
Hodgeman County, 0.54 mi E of Hanston
Measured
1.5 in hail
Reported by
Social Media
Coordinates
38.120, -99.710

Hail, Ford

When
June 20, 10:05 PM CST
Where
Ford County, 4.96 mi NNW of (Ddc)dodge City Arpt
Measured
0.88 in hail
Reported by
NWS Employee
Coordinates
37.830, -100.020

Thunderstorm Wind, Ford

When
June 20, 10:10 PM CST
Where
Ford County, 4.96 mi NNW of (Ddc)dodge City Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
37.830, -100.020

Winds were estimated to be 60 MPH.

Hail, Ford

When
June 20, 10:15 PM CST
Where
Ford County, 0.69 mi S of (Ddc)dodge City Arpt
Measured
1 in hail
Reported by
NWS Employee
Coordinates
37.760, -99.970

Hail, Ford

When
June 20, 10:22 PM CST
Where
Ford County, 0.88 mi NW of Ft Dodge
Measured
1.25 in hail
Reported by
Public
Coordinates
37.740, -99.940

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2020Every state in 2020This day in weather historyWarnings in Kansas, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 907118, 907119, 907121, 907123, 907147, 907124, 907126, 907127, 907128, 907129, 907130, 907132, 907134, 907146, 907136, 907138, 907139, 907140, 907142, 907148, 907143, 907144.